Managing Symptoms in End-of-Life Care

Posted by

Kenneth Lin

Posted 12/7/11 on Common Sense Family Doctor

Family physicians who care for terminally ill patients must manage a wide range of bothersome symptoms, including pain, fatigue, dyspnea, delirium, and constipation. According to a Cochrane for Clinicians article in the December 1st issue of American Family Physician, constipation affects up to half of all patients receiving palliative care and nearly 9 in 10 palliative care patients who use opioid medications for pain. Unfortunately, a Cochrane systematic review found limited evidence on the effectiveness of laxatives in these patients, as Dr. William Cayley Jr. comments:

For patients with constipation, especially those with opioid-induced constipation, there is insufficient evidence to recommend one laxative over another. The choice of laxatives should be based on past patient experience, tolerability, and adverse effects. Methylnaltrexone is a newer agent that may be useful especially for patients with opioid-induced constipation that has not responded to standard laxatives, but there is limited evidence of potential adverse effects. Therefore, judicious use preceded by a discussion with patients about known risks and benefits is warranted. 

The Cochrane Library recently discussed this review in its Journal Club feature, which includes open access to the full text of the review, a podcast by the authors, discussion points, and a Powerpoint slide presentation of the review’s main findings.

Additional resources for physicians and patients on advanced directives, hospice care, and ethical issues are available in the AFPBy Topic collection on End-of-Life Care.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s